Alert archive / North Carolina / Tornado Warnings in 1997

Tornado Warning 6, NWS Newport/Morehead City, NC

July 5, 1997Greene County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 5, 1997, 8:05 PM EDT for Greene County, North Carolina. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 8:05 PM EDT (00:05 UTC)
Expired
Jul 5, 1997, 8:30 PM EDT
In force
25 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Greene County, NC

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:10 PM EDTHail 0.75Jason, NC
Jul 5, 8:10 PM EDTHail 1.75Snow Hill, NC
Jul 5, 8:10 PM EDTTornado F0Jason, NCSpotter reported tornado on ground.
Jul 5, 8:15 PM EDTThunderstorm Wind 50Shines Xrds, NCTrees and power lines down on Highways 1135 and 1132.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 060006 RRA
TORMHX
NCC079-060030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
805 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...GREENE COUNTY
 
AT 805 PM WEATHER RADAR INDICATED A TORNADO NEAR JASON IN GREENE COUNTY.
THIS STORM IS MOVING NORTHEAST AT 20 MPH AND WILL BE AFFECTING AREAS
BETWEEN SNOW HILL AND HOOKERTON BY 820 PM.
 
TORNADOES WHICH OCCUR AFTER DARK ARE ESPECIALLY DANGEROUS. GET TO A
PLACE OF SAFETY NOW. STAY AWAY FROM DOORS AND WINDOWS. LEAVE MOBILE
HOMES AND CARS FOR THE SAFETY OF A STURDY BUILDING. IF DAMAGE OCCURS
NEAR YOU...STAY INDOORS UNTIL DAYLIGHT. THERE MAY BE DOWNED POWER
LINES AND OTHER HAZARDS THAT CANNOT BE SEEN IN THE DARK.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:15 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT SAT JUL 5 1997

RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE.  40 POPS FOR
TONIGHT...30 SUN AND SUN NIGHT/MON.

CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS
THEY HAVE OUTPERFORMED THE FOUS WINDS.  THIS MEANS THERE WILL BE A
BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE
FLOW REORIENTATES ITSELF S-SW LTR SUN.  IN ADDITION DIFFERENTIAL
HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS
HIGHER SEAS THAN INDICATED BY ILM.  MOVING THE SPLIT DOWN TO HAT
SOUNDS OK TO ME.  WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT
OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT
TONIGHT.

DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG
SEA-BREEZE AND TMB ACROSS ESTRN NC.  TELCO WITH SELS AND WATCH WILL
BE ISSUED SHORTLY.  BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG
L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND
GUST POTENTIAL.  WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF
AIRMASS SO LARGE HAIL ALSO LIKELY.  AFTER TSRA THREAT TONIGHT...GUID
IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR
WIDESPREAD ST AND BR THROUGH SUN AM.

FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER
MEAN RH.  THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND
SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS.  ON MON IT
APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN
CHS FOR NRN SECTIONS.  WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS
ARND 20.

.MHX...NONE

JME

In the hours before

Special weather statement, Jul 5, 5:57 PM EDT, 2 hours 8 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045-
103-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
557 PM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH
CAROLINA UNTIL 9 PM...

AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG
THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM
JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND.  THE
STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE
TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING.
THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY
TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF
TIME.

PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST
SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING.
MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF
ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY.

JH
Special weather statement, Jul 5, 5:58 PM EDT, 2 hours 7 minutes before
NCZ080-095-093-090-079-081-092-091-029-104-098-094-044-046-045-
103-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
557 PM EDT SAT JUL 5 1997

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EASTERN NORTH
CAROLINA UNTIL 9 PM...

AT 555 PM...RADAR CONTINUED TO INDICATE A BAND OF VERY STRONG
THUNDERSTORMS ACROSS THE COASTAL COUNTIES OF EASTERN NORTH CAROLINA FROM
JACKSONVILLE NORTHEAST TO BAYBORO AND THE SOUTHERN ALBEMARLE SOUND.  THE
STORMS WERE MOVING SLOWLY NORTHEAST AT 15 MPH AND WILL LIKELY CONTINUE
TO PERSIST ACROSS THE COASTAL REGIONS THROUGH 7 PM BEFORE WEAKENING.
THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. THE SLOW MOVEMENT COULD ALSO ALLOW FOR LOCALLY
TORRENTIAL RAINFALL AMOUNTS OF UP TO THREE INCHES IN A SHORT PERIOD OF
TIME.

PERSONS ACROSS EASTERN NORTH CAROLINA...ESPECIALLY ALONG THE COAST
SHOULD REMAIN ALERT FOR THREATENING WEATHER CONDITIONS THIS EVENING.
MOTORISTS ARE ALSO ADVISED TO USE CAUTION WHEN TRAVELLING AS FLOODING OF
ROADWAYS AND LOW LYING AREAS COULD DEVELOP QUICKLY.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:12 PM EDTSevere Thunderstorm WarningMHXPitt48 min
Jul 5, 8:20 PM EDTSevere Thunderstorm WarningMHXMartin40 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningMHXCraven, Jones50 min

Nearby

Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.